Blood Transfusion Therapy?

I'm day 3 on the medication hydroxycarbamide, and after a very rocky start feeling pretty grim nauseous, dizzy, etc. on day one and a bit iffy on day two, day three I seem to be doing okay, about 90 per cent of my old self. I'm not complaining - read on and you will see I got some secondary good news.

I've been diagnosed with ET for about a year, but my platelet counts have been creeping up for 4 years. I was also told in May I might have lymph node cancer (this was on a lab report analysis after bone marrow biopsy)--the good news is that my new hematologist is definite that this is an over reading analysis of the biopsy by someone and he sees nothing unusual in the biopsy results- wow that was a huge relief! Definitely a red letter day.

When I saw the hematologist however he also he said down the road in about 15 years I might have to have "Transfusion therapyt" but I'm not clear why? Any thoughts - I have an appt again for Sept and I will ask him then- but I was so surprised and delighted by the reversal of the lymph node diagnosis that I didn't ask why I might need transfusion therapy. Any thoughts on transfusion therapy down the road?

9 Replies

oldestnewest
  • Hi Jeanr - I reckon you sure got a result on the Lymph node news, a big fat red letter day. . That would be me down the club til I fell over. You should find you settle into the Hydrox ok just be mindful of oral hygiene as I was plagued with mouth ulcers.

    I don't know much about ET as I have MF but I guess it will be to do with the Hydrox or whichever drug therapy you might be on by then no longer managing your counts effectively and even affecting them so you will perhaps need red cell tranfusions for instance if you become anaemic. I have had red cells because the Hydrox significantly lowered mine. It's very straight-forward and fortunately a very long time off for you. I'm a tad surprised your Hem even mentioned it at this early stage.

    The very best of luck to you and please don't worry about what might happen in 'x' years time and let that over-ride your fantastic news.

    Cheers JR

  • Thanks for the reply JediReject, and thank you for the advice re mouth sores I do want to try and head that off, so I will up my oral hygene. Thank you for the input re the blood transfusions, that makes sense.

    All the best to you too. I feel like I've got my life back, and it is a wonderful feeling! I hope you have a great week, thank you for the helpful message.

    Jeanr

  • Cheers for that jeanr. I will try to have a good week thanks. Although there is loads on this forum about the effects of Hydrox- HU- please feel free to drop me a message if there is anything you are worried about regarding HU and you aren't due an appt for a while. Alternatively don't be afraid to ask our wonderful knowledgeable forum friends who rarely disappoint as many of them have been taking the drug 'forever'. I did actually think you would have had some responses from some with ET but they must all be on holiday, it is a rare one you know.

    Take care and have a wee smile to yourself as folk wonder why you have such a spring in your step. JR

  • Hi Jeanr

    I know just how you feel was diagnosed in April with JAK2 Positive ET and put on Hydroxy. I take mine in the evening so I can sleep after taking them the 1st day after I felt really bad tired and a bit nauseous. When my platelets had dropped I was taken of the Hydroxy for a couple of weeks. Yesterday at my review I had to go back on the Hydroxy and today again I feel quite unwell. For me these are the only side effects so I think I have been quite lucky with this medication.

    September seems to me to be a long time between appointments - you could always ring and ask your heamatologist about the transfusion therapy - mine always says to call his secretary if I think of any questions after my appointment.

    Caz x

  • Hi Cazinmelita -thank you, I hope you are feeling a bit better now on the Hydroxy. I take mine in the evening also. I've got some blood tests scheduled for every 3 weeks, so once I have a couple of those I think I will try for an earlier appointment or at least phone my hematologist's secretary. I think I felt a bit rushed my first visit - although they were very nice, but they were also running about an hour and a half late and I knew other patients were waiting too.

  • Hi Jeanr I'm feeling quite good at the moment - I have to say that my Hematologist never rushes me and my first appointment was scheduled for 90 mins (this included the Bone Marrow Biopsy). Hope you have some success in getting information as we are all different.

    I have to say they have never rushed me and he always takes the time to check I have understood and to ask if I have any questions.

    Good Luck xxx Caz

  • Thanks Caz. Jean

  • Hi, I was diagnosed with ET a few years ago, I was just on aspirin for a while, but have been on Hydroxy for about 20 months. I take 16 x 500 mg capsules per week, in the evening, aspirin in the morning. It took a bit of getting used to but not so bad now. It has made my skin very dry, so I use lots of body lotion etc, also my hair has thinned a bit. I do sometimes get mouth ulcers but the specialist nurse I see at the hospital gives me a prescription for mouth wash if I ask. You shouldn't pay for the hydroxy prescription as it is a chemotherapy drug and they are free! (I get my prescriptions free because I am a poor old pensioner!)

    I keep a record of my blood levels, when I am given my prescription at the hospital there is usually a print out of all the results on it so I take a picture of this on my phone and load it on to my computer, that way I can see which levels go up or down.

    My haematologist hasn't said anything about transfusions, so far. Anyway in 15 years the treatment might have changed! Don't believe everything you read about the side effects of hydroxy, I did and was absolutely terrified and sat waiting for "something" to happen. I felt a lot better when I found this forum and read about other people suffering from ET and how long they had been taking Hydroxy without growing another head or starting to glow in the dark. I was given a direct number for the specialist nurse at my hospital and was told to phone her any time with any questions. Best Wishes.

  • Thank you Lizzie. I am getting the prescription free which is a help (Im 70) and I wouldn't get it free here because of my age, no free prescriptions for seniors (Canada) but I get it free because its a chemotherapy drug which is helpful. Thanks for the tip re taking a picture and keeping a record of blood levels. I was interested re the prescription for mouthwash. Mouth sores must be really uncomfortable. I'll see what happens. I've just bought a water pik to try and help and some new strong mouthwash. I've been reading some of the posts re hair thinning and extensions and different hair products too. I find the hair dresser I go to, really uses a bush hard on my hair, so I'm going to have to tell him to go easy. It sounds like you have a good hospital to go to - and so nice to be given a contact number for a specialist nurse that you can call directly. I think that is the biggest help - having someone you can ask questions of and get things explained.

    I'm so glad of this forum- I'm with you - it really helps to read other stories of people who have been on hydroxy for years.

    Thank you for your cheerful message, all the best, and I hope you have a good rest of the week.

    Jean

You may also like...